PMRGCAuk

Normal Sed Rate, still PMR?

I had every symptom of PMR (pain in all the right places) for one month and initial blood work showed high reactive protein (CRP) of 4.5 but low Sed Rate (8). Given 6 day steroid pack and within hours first day's dose took away all pain. The day after coming off steroid pack, pain returned in full, blood work taken second time and again showed high Reactive Protein (CRP) of 2.7 and low Sed Rate (6). Went on 11 mg pred, pain immediately gone, 3 months later at 8.5 mg, doing fine. GP told me high Sed Rate normally associated with PMR diagnosis but not always, and most accurate diagnosis of PMR is quick response to steroids. Just wanting confirmation this could be the case. Have not seen rheumatologist, but everything I've read seems to confirm this thinking. Any chance it could be anything besides PMR?

4 Replies
oldestnewest

Some top experts are now saying the response to steroids should not be taken as 100% confirmation as other things do respond to pred but they do accept that up to 20% of patients do not have raised ESR/CRP. If a much higher dose of pred is required or if the patient can't reduce the dose without serious problems than other things should be considered - often LORA (late onset RA) for example can present identically. It is now being thought that PMR is not one single disorder but has a load of different versions that are very similar. The treatment/management (that is all it is) remains pred for most cases though, even though the mechanism of the cause may be different.

But if a low dose of pred does the job and gives you your life back - what's the problem?

Reply

Thank you much for insight. Friends in medical field telling me if outside chance not PMR, then perhaps another treatment not as harmful as pred might be available. Long term pred use possible side effects could be diabetes, high blood pressure, weight gain. They want me to see rheumatologist in addition to my GP, I haven't done this yet, as it seems text book PMR symptoms, other than the low sed rate, and 8.5 mg pred treatment working.

1 like
Reply

I have high BP - well managed with medication but I also have atrial fibrillation which was probably caused by the PMR autoimmune component. I've been on pred for 7 years, not diabetic, I put on a lot of weight but have also lost it again while still on pred. They are none of them inevitable.

Reply

I was diagnosed with vasculitis by a reputable rheumatologist b/c a PR3 antibody was detected in blood testing with a low titre (under 2); however, my pain symptoms were consistent with PMR , and my own grandmother had it; (which Dr.did consider) although sed rate normal and c -reactive protein normal. Initially, I had a dramatic response to 16mg of Prednisone; all pain gone; I had a consultation at the vasculitis center at the prestigious Johns Hopkins University ( a 5 month wait); still on 16 mg Prednisone; Dr. there also thought of PMR, but again sed rate and CRP normal. PR3 antibody still there at lower titre.

She concluded no vasculitis after mega blood work, (all negative),but did not offer an alternative diagnosis. She gave me a formula for a very slow taper off Prednisone.

I started the taper and pain returned, but I persisted; one quiet morning watching morning news, suddenly and temporarily lost vision in left eye for about 7 m. ,a symptom ,both found in vasculitis and PMR ; eye doctor found eyes and optic nerves well and concluded it was a vascular issue. PMR often is accompanied by cranial or temporal arteritis. To protect my vision, I am staying on higher dose of Prednisone until I see my local rheumatologist in 2 weeks.

Moral of story: Rheumatology is an elusive area of medicine and not all patients have blood work consistent with diagnosis or suspected diagnosis.Still have pain and fatigue, but can do what is necessary, but at a slower pace.

Diagnoses sometimes take a long time to reveal themselves. I have been on Prednisone 17 months now.

If you are feeling well on your dose of Prednisone, stay with it and with your doctor.

It's hard not to worry when pieces to puzzle don't fit; and there are cross over symptoms among and between autoimmune diseases. Best wishes.

Reply

You may also like...